Mississippi, 2009Tornado and Flash Flooding in Mississippi, May 5 to 6, 2009
May 5 to 6, 2009 · NWS MEG · 31 events in 17 counties and zones
A stationary front was located across southern portions of the Midsouth during the overnight hours of May 5th continuing into May 6, 2009. Numerous showers and thunderstorms developed along the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $640,000
- Crop damage
- None recorded
- Events
- 31
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary front was located across southern portions of the Midsouth during the overnight hours of May 5th continuing into May 6, 2009. Numerous showers and thunderstorms developed along the front. Some of the thunderstorms were severe and produced damaging winds, isolated tornadoes, and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 5, 10:26 PM CST, 4 minutes earlier.
Area forecast discussion, May 5, 10:26 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1126 PM CDT TUE MAY 5 2009
.UPDATE...
UPDATED TO ADD 06Z AVIATION DISCUSSION.
&&
.PREV DISCUSSION... /ISSUED 1006 PM CDT TUE MAY 5 2009/
UPDATE...
EXPANDED FLASH FLOOD WATCH TO INCLUDE ENTIRE FORECAST AREA...
INCLUDING NE AR...MO BOOTHEEL...AND NW TN. ADDED HEAVY RAINFALL
MENTION IN THESE AREAS.
DISCUSSION...
HEAVY RAINFALL/FLASH FLOODING POTENTIAL TONIGHT THROUGH WEDNESDAY
AFTERNOON IS INCREASING OVER THE ENTIRE AREA...PARTICULARLY NORTH
OF I-40 WHERE FLASH FLOOD WATCH WAS EXPANDED. ALSO...THINK SEVERE
WEATHER POTENTIAL TONIGHT IS INCREASING SOUTH OF A FORREST CITY AR
TO SAVANNAH TN LINE.
REGARDING HEAVY RAINFALL POTENTIAL...THINK THIS IS INCREASING OVER
THE AREA...PARTICULARLY NORTH OF I-40. NUMEROUS SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED OVER NW AR WHICH WILL MOVE EAST
THROUGH THE NIGHT AND BRING HEAVY RAINFALL TO AREAS NORTH OF I-40
AS WELL AS AREAS SOUTH. THINK 2 TO 4 INCHES OF RAINFALL CAN BE
EXPECTED IN THESE AREAS...AS WELL AS AREAS SOUTH OF I-40...WHICH
MAY CAUSE FLASH FLOODING.
REGARDING SEVERE THUNDERSTORM POTENTIAL...THIS IS INCREASING OVER
NORTH MS. LATEST RUC/NAM MODELS INDICATES A SURFACE LOW DEVELOPING
OVER WESTERN AR AND MOVING EAST THROUGH THE NIGHT ALONG OR JUST
SOUTH OF I-40. THIS WILL ALLOW THE AIR TO DESTABILIZE SOUTH OF
I-40 WITH STRONG LOW LEVEL JET...850 MB 40 KTS OR GREATER.
THUS...CONCERNED SURFACE WARM FRONT CURRENTLY NEAR A TEXARKANA AR
TO GREENWOOD MS LINE WILL MOVE NORTHEAST THROUGH THE NIGHT...WHICH
COULD PUT NORTH MS IN THE WARM SECTOR AFTER MIDNIGHT CDT. LARGE HAIL
AND DAMAGING WINDS WILL BE THE MAIN HAZARDS...THOUGH COULD NOT
RULE OUT TORNADOES WITH HIGH 0-3 SRH VALUES. WILL EXPAND SLIGHT
RISK AREA A BIT FARTHER NORTH TO INCLUDE ALL OF NORTH MS AND ADD
A FEW TORNADOES POSSIBLE IN HWO. FARTHER NORTH...A FEW ELEVATED
STORMS MAY PRODUCE HAIL...BUT SEVERE POTENTIAL APPEARS TO BE
LOWER NORTH OF THE FORECAST SURFACE LOW TRACK.
HAVE UPDATED THE FORECAST.
MBS
PREV DISCUSSION...
/ISSUED 402 PM CDT TUE MAY 5 2009/
DISCUSSION...
WEAK SURFACE HIGH PRESSURE OVER THE REGION TO THE NORTH OF A
STATIONARY FRONT STALLED ACROSS CENTRAL MISSISSIPPI THIS AFTERNOON
WILL MOVE EAST TONIGHT. AN UPPER LEVEL SHORTWAVE IN ZONAL FLOW
ALOFT HAS HELPED TO INITIATE A LARGE AREA OF RAIN AND
THUNDERSTORMS OVER THE SOUTHERN PLAINS AND A BOW ECHO OVER THE
ARKLATEX THIS AFTERNOON JUST TO THE NORTH OF THE STALLED FRONT.
MODELS CONTINUE TO INDICATE BEST FORCING FOR ASCENT TO CONTINUE
ALONG AND JUST NORTH OF THE FRONTAL BOUNDARY THROUGH THE NIGHT
AS A LOW LEVEL JET INCREASES IN STRENGTH AND NOSES INTO THE FRONT.
MODELS CONTINUE TO INDICATE THAT THE FRONT WILL MOVE SLIGHTLY
NORTHWARD AHEAD OF A DEVELOPING SURFACE WAVE MOVING ALONG THE
FRONT TONIGHT. THINK THAT THE FRONT WILL ONLY MOVE SLIGHTLY NORTH
OF ITS CURRENT POSITION INTO NORTH MISSISSIPPI BY 12Z WEDNESDAY.
APPARENT ELEVATED INSTABILITY (AS INFERRED FROM CONVECTIVE OVER THE
ARKLATEX) SHOULD PERSIST JUST NORTH OF THE FRONTAL BOUNDARY INTO
NORTH MISSISSIPPI TONIGHT INTO WEDNESDAY MORNING AS LOW LEVEL JET
CONTINUES TO ADVECT INSTABILITY NORTHWARD ABOVE SHALLOW FRONTAL
INVERSION. IN ADDITION...SUFFICIENT SHEAR ASSOCIATED WITH 60+KT
MID LEVEL JET SHOULD MOVE OVER THE AREA DURING THE SHORT TERM
PERIOD. THIS SHOULD ALLOW THE BOW ECHO OVER THE ARKLATEX TO
SUSTAIN ITSELF AS IT MOVES EAST TONIGHT WITH SOME THREAT FOR A FEW
SEVERE STORMS INTO PORTIONS OF NORTH MISSISSIPPI AFTER MIDNIGHT
TONIGHT INTO WEDNESDAY MORNING. WILL PLACE THIS AREA IN A SLIGHT
RISK FOR SEVERE WEATHER INTO WEDNESDAY MORNING. HEAVY RAINFALL
WILL LIKELY ACCOMPANY THE SYSTEM AS WELL WITH A COUPLE INCHES OF
RAIN POSSIBLE. WILL KEEP THE FLASH FLOOD WATCH IN PLACE AS IS.
THE INITIAL MESOSCALE CONVECTIVE SYSTEM SHOULD MOVE EAST OF THE
AREA BY MIDDAY WEDNESDAY AS THE SHORTWAVE PULLS EAST. THIS SHOULD
BRING AN END TO CONVECTION AS SUBSIDENCE BEHIND THE SYSTEM
DEVELOPS AND THE FRONTAL BOUNDARY IS PUSHED BACK SOUTH BY THE
MORNING CONVECTION.
THE FRONT SHOULD MOVE BACK NORTH AS A WARM FRONT WEDNESDAY NIGHT
WITH MUCH OF THE AREA PLACED BACK INTO THE WARM SECTOR ON
THURSDAY. BUILDING INSTABILITY FROM DAYTIME HEATING ALONG WITH
LOWER HEIGHTS ASSOCIATED WITH FAST WEST NORTHWEST FLOW ALOFT AND
EMBEDDED WEAK UPPER LEVEL DISTURBANCES WILL LEAD TO ADDITIONAL
THUNDERSTORM DEVELOPMENT BY THURSDAY AFTERNOON. CONSIDERING THE
DEGREE OF EXPECTED SHEAR AND INSTABILITY...A FEW STORMS MAY BECOME
SEVERE.
A COLD FRONT WILL DROP SOUTH INTO THE MID SOUTH ON FRIDAY WITH
ADDITIONAL THUNDERSTORM DEVELOPMENT AHEAD OF THE FRONT.
AGAIN...SUFFICIENT INSTABILITY AND SHEAR ALONG WITH LIFT ALONG AND
AHEAD OF THE FRONT WILL AGAIN SUPPORT THE POTENTIAL FOR SEVERE
THUNDERSTORMS.
THE FRONTAL BOUNDARY WILL LIKELY STALL ACROSS THE MID SOUTH
THROUGH THE WEEKEND AS THE UPPER FLOW REMAINS PRIMARILY ZONAL.
THIS WILL LIKELY LEAD TO ADDITIONAL HEAVY RAINFALL AND POTENTIAL
FLOODING THROUGH THIS PERIOD. THE FRONT SHOULD DROP SOUTH BY EARLY
NEXT WEEK BEFORE RETURNING NORTH AS A WARM FRONT WITH ADDITIONAL
RAINFALL CHANCES.
JLH
&&
.AVIATION...
06Z TAF CYCLE
SHOWERS AND THUNDERSTORMS WILL INCREASE ACROSS TAF SITES
OVERNIGHT AS AN AREA OF LOW PRESSURE MOVES UP INTO THE MID SOUTH
TOWARDS WEDNESDAY MORNING. BASED ON LATEST MODEL DATA THINK CHANCE
FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE UNTIL 07/00Z...WITH NO
PRECIPITATION THEREAFTER. VFR CONDITIONS WILL DETERIORATE TO MVFR
CONDITIONS MAINLY AFTER 07Z...AND PERHAPS IFR CONDITIONS BETWEEN
09-13Z. SOUTHEAST WINDS WILL VEER SOUTH THEN VEER SOUTHWEST/WEST
TOWARDS 07/00Z.
CJC
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 62 76 65 84 / 100 80 10 40
MKL 61 74 60 82 / 100 80 10 40
JBR 58 75 61 82 / 100 50 10 40
TUP 62 73 64 85 / 100 90 30 40
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR DUNKLIN-
PEMISCOT.
MS...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR ALCORN-BENTON
MS-CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE
MS-MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.
TN...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR CARROLL-
CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-
HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-
MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.
&&Hazardous weather outlook, May 5, 9:37 PM CST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1037 PM CDT TUE MAY 5 2009
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-070545-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1037 PM CDT TUE MAY 5 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ALONG AND SOUTH OF
A JONESBORO ARKANSAS TO PARSONS TENNESSEE LINE...INCLUDING MEMPHIS...
JACKSON...CLARKSDALE...AND TUPELO. LARGE HAIL UP TO THE SIZE OF
GOLF BALLS IS THE MAIN HAZARD. DAMAGING WINDS IN EXCESS OF 60 MPH
AND A FEW TORNADOES MAY BE POSSIBLE SOUTH OF INTERSTATE 40 AFTER
1 AM CDT.
NORTH OF THE SLIGHT RISK AREA...STRONG THUNDERSTORMS WITH AN
ISOLATED SEVERE STORM OR TWO CAN BE EXPECTED WITH HAIL UP TO THE
SIZE OF PENNIES AND GUSTY WINDS UP TO 40 MPH.
HEAVY RAINFALL AND FLASH FLOODING ARE POSSIBLE TONIGHT ACROSS ENTIRE
MIDSOUTH AS A FLASH FLOOD WATCH IS IN EFFECT. RAINFALL AMOUNTS OF
TWO TO FOUR INCHES ARE POSSIBLE THROUGH WEDNESDAY MORNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY MORNING
ACROSS NORTHEAST MISSISSIPPI. THE MAIN HAZARDS WILL BE DAMAGING
WINDS AND LARGE HAIL.
HEAVY RAINFALL AND FLASH FLOODING ARE POSSIBLE WEDNESDAY MORNING
ACROSS THE ENTIRE AREA.
ADDITIONAL CHANCES FOR STRONG TO SEVERE STORMS WILL OCCUR THURSDAY
AND FRIDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NEEDED ALONG AND SOUTH OF A JONESBORO
ARKANSAS TO PARSON TENNESSEE LINE TONIGHT. SPOTTER ACTIVATION
MAY BE NEEDED ACROSS NORTHEAST MISSISSIPPI WEDNESDAY MORNING AND
ACROSS PARTS OF THE AREA THURSDAY AND FRIDAY.
MBS
In the hours before
Special weather statement, May 5, 10:09 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1109 PM CDT TUE MAY 5 2009
MSZ015-022-023-060500-
PONTOTOC MS-CALHOUN MS-CHICKASAW MS-
1109 PM CDT TUE MAY 5 2009
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...
EXTREME SOUTHWESTERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 6
MILES WEST OF PITTSBORO AT 1110 PM CDT...MOVING EAST AT 25 MPH.
THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
PEOPLE IN CALHOUN...CHICKASAW AND PONTOTOC COUNTIES...INCLUDING
LOCATIONS NEAR HOUSTON AND OKOLONA...SHOULD MONITOR THIS STORM
CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL MIDNIGHT
CDT. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES DAVIS LAKE.
.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.
Event by event
23 thunderstorm wind, 6 flash flood, 1 tornado, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Chickasaw
- When
- May 5, 10:30 PM CST to 10:35 PM CST
- Where
- Chickasaw County, 3.95 mi NNW of Thorn to 4.1 mi N of Thorn
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.006, -89.115
Straight line winds knocked down a couple of trees on County Road 23 near New Houlka.
Thunderstorm Wind, Yalobusha
- When
- May 5, 10:30 PM CST to 10:35 PM CST
- Where
- Yalobusha County, Coffeeville to 0.6 mi N of Bruce Jct
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.970, -89.700
Straight line winds knocked down trees on the west side of Coffeeville.
Thunderstorm Wind, Chickasaw
- When
- May 5, 11:30 PM CST to 11:35 PM CST
- Where
- Chickasaw County, 3.81 mi W of Okolona to 4.72 mi SW of Okolona
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.999, -88.817
Straight line winds blew a couple of trees down on County Road 410 outside of Okolona.
Thunderstorm Wind, Chickasaw
- When
- May 6, 12:35 AM CST to 12:40 AM CST
- Where
- Chickasaw County, 3.85 mi SE of Houston to 2.81 mi E of Anchor
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.856, -88.958
Straight line winds were blown down on Natchez Trace Parkway south of Highway 8.
Thunderstorm Wind, Chickasaw
- When
- May 6, 12:50 AM CST to 12:55 AM CST
- Where
- Chickasaw County, 1.21 mi ENE of Trebloc to 0.64 mi ESE of Trebloc
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.838, -88.831
Straight line winds blew trees down on Highway 47 near Trebloc.
Thunderstorm Wind, Tunica
- When
- May 6, 1:50 AM CST to 1:55 AM CST
- Where
- Tunica County, 2.23 mi SW of Mhoon to 0.87 mi NW of Tunica
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.710, -90.461
Straight line winds blew trees down on Fox Island Road west of Tunica.
Thunderstorm Wind, De Soto
- When
- May 6, 2:00 AM CST to 2:05 AM CST
- Where
- De Soto County, 0.59 mi WNW of Lake Cormorant to 0.95 mi ENE of Lake Cormorant
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.905, -90.229
Straight line winds knocked down trees on Star Landing Road near Lake Cormorant.
Thunderstorm Wind, De Soto
- When
- May 6, 2:07 AM CST to 2:12 AM CST
- Where
- De Soto County, 2.55 mi ESE of Horn Lake to 3.03 mi ESE of Horn Lake
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 34.951, -89.991
Straight line winds blew a couple of trees down just south of Southaven.
Flash Flood, De Soto
- When
- May 6, 2:30 AM CST to 6:30 AM CST
- Where
- De Soto County, 0.82 mi SW of Cockrum to Hernando
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 34.793, -89.812
Heavy rain produced flash flooding all across DeSoto County. In Horn Lake, two businesses, Cash Depot and Auto World off of Goodman Road, had several inches of water inside from flash flooding. One home near the Center Hill Community of Olive Branch was flooded. In addition, homes in a low-lying area of Hernando had standing water in the yards. Many roads were closed due to flooding including Holly Springs Road.
Thunderstorm Wind, Coahoma
- When
- May 6, 2:34 AM CST to 2:39 AM CST
- Where
- Coahoma County, 0.57 mi SE of Lyon to 0.61 mi ESE of Lyon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.215, -90.542
Straight line winds knocked down a tree on a house in Lyon in Dickey Street.
Tornado, Coahoma
- When
- May 6, 2:34 AM CST to 2:37 AM CST
- Where
- Coahoma County, 2.46 mi E of Lyon to 2.57 mi E of Lyon
- Rating
- EF1
- Path length
- 0.11 mi
- Path width
- 25 yd
- Property damage
- $60,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.219, -90.507
A tornado briefly touched down near Lyon. Trees were snapped in the area and one home received significant roof damage. Several other homes received minor roof damage.
Thunderstorm Wind, Tate
- When
- May 6, 2:45 AM CST to 2:50 AM CST
- Where
- Tate County, Strayhorn to Independence
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.620, -90.150
Straight line winds knocked down trees across all of Tate County.
Thunderstorm Wind, Quitman
- When
- May 6, 3:00 AM CST to 3:10 AM CST
- Where
- Quitman County, Marks to Lambert
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.250, -90.270
Straight line winds blew several large trees and power lines down near Lambert and Marks.
Thunderstorm Wind, Marshall
- When
- May 6, 3:01 AM CST to 3:06 AM CST
- Where
- Marshall County, 1.29 mi W of Chulahoma to 0.29 mi N of Chulahoma
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 34.647, -89.652
Straight line winds blew a number of trees and power lines down and shingles off of houses near the intersection of Highway 4 and 309 in the vicinity of Chulahoma. One tree fell on a mobile home near Tucker Road as well. In addition, two mobile homes near Holly Springs also received damage from falling trees.
Thunderstorm Wind, Panola
- When
- May 6, 3:15 AM CST to 3:30 AM CST
- Where
- Panola County, Crenshaw to Batesville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $500,000
- Reported by
- Trained Spotter
- Coordinates
- 34.500, -90.200
Straight line winds blew numerous trees and power lines down all across Panola County. Winds were estimated at 60 to 70 mph in Batesville. A grand total of 94 homes in Batesville received damage from the winds or from falling trees. Sixty-eight homes of those homes received minor damage while six received major damage. Four homes were destroyed. In addition, two vehicles were damaged from falling trees as well. Outside of Batesville, fifty homes received damage by the winds.
Thunderstorm Wind, Tallahatchie
- When
- May 6, 3:30 AM CST to 3:35 AM CST
- Where
- Tallahatchie County, Enid to 1.12 mi ESE of Enid
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Post Office
- Coordinates
- 34.120, -89.950
Straight line winds blew a few trees down near Enid.
Thunderstorm Wind, Lafayette
- When
- May 6, 3:35 AM CST to 3:50 AM CST
- Where
- Lafayette County, Taylor to 2.28 mi WNW of Yocona
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 34.270, -89.600
Straight line winds blew several large trees down across southwestern portions of Lafayette County to west of Denmark.
Hail, Lafayette
- When
- May 6, 3:35 AM CST to 3:40 AM CST
- Where
- Lafayette County, Taylor to 1.26 mi ENE of Taylor
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.270, -89.600
Golf ball size hail fell in the southwest portion of LaFayette County.
Thunderstorm Wind, Yalobusha
- When
- May 6, 3:53 AM CST to 3:58 AM CST
- Where
- Yalobusha County, Water Vly to 1.75 mi S of Water Vly
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.170, -89.630
Straight line winds knocked trees down in Water Valley.
Thunderstorm Wind, Tippah
- When
- May 6, 4:05 AM CST to 4:15 AM CST
- Where
- Tippah County, 0.23 mi NE of Ripley to 0.39 mi WSW of Ripley
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 34.733, -88.948
Straight line winds knocked down numerous trees and power lines in and around Ripley. Two homes and a carport were damaged by falling trees.
Thunderstorm Wind, Alcorn
- When
- May 6, 4:10 AM CST to 4:15 AM CST
- Where
- Alcorn County, 0.09 mi N of Theo to 0.74 mi N of Corinth
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.931, -88.700
Straight line winds severely damaged a mobile home in the Union Center area off of Highway 72 near Theo. Two people were trapped inside. In addition, large number of trees were knocked down in Corinth.
Thunderstorm Wind, Union
- When
- May 6, 4:15 AM CST to 4:20 AM CST
- Where
- Union County, Wallerville to 0.87 mi SSE of Wallerville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.450, -88.950
Straight line winds knocked a large tree down on a house in Wallerville.
Thunderstorm Wind, Alcorn
- When
- May 6, 4:25 AM CST to 4:30 AM CST
- Where
- Alcorn County, 1.62 mi NNE of Corinth to Corinth
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 34.950, -88.504
Straight line winds knocked down trees and power lines in Corinth.
Flash Flood, Tate
- When
- May 6, 4:30 AM CST to 6:30 AM CST
- Where
- Tate County, Arkabutla to Lurline
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.700, -90.130
Heavy rain produced flash flooding across Tate County. Several roads were closed as a result.
Thunderstorm Wind, Lee
- When
- May 6, 4:42 AM CST to 4:49 AM CST
- Where
- Lee County, Tupelo to 1.42 mi SSW of Tupelo
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.270, -88.720
Straight line winds blew several trees down around the Tupelo area.
Flash Flood, Union
- When
- May 6, 4:45 AM CST to 8:00 AM CST
- Where
- Union County, New Albany to 1.24 mi W of Union Hill
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.500, -89.000
Heavy rain produced flash flooding in New Albany. Streets were flooded as a result.
Thunderstorm Wind, Itawamba
- When
- May 6, 5:05 AM CST to 5:20 AM CST
- Where
- Itawamba County, Sand Spgs to Fulton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.430, -88.380
Straight line winds blew sporadic trees down across Northwestern Itawamba County from Sandy Springs to the Fulton area.
Flash Flood, Lee
- When
- May 6, 5:05 AM CST to 8:00 AM CST
- Where
- Lee County, Tupelo to 0.91 mi WNW of Flowerdale
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.270, -88.720
Heavy rain produced flash flooding in and around Tupelo. Roads were flooded as a result.
Thunderstorm Wind, Monroe
- When
- May 6, 5:45 AM CST to 5:50 AM CST
- Where
- Monroe County, Splunge to 1.06 mi E of Splunge
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 33.970, -88.280
Straight line winds knocked down power lines near Splunge.
Flash Flood, Tallahatchie
- When
- May 6, 8:30 AM CST to 10:30 AM CST
- Where
- Tallahatchie County, Tutwiler to 6.38 mi NNE of Paynes
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.020, -90.430
Heavy rain produced flash flooding in portions of Tallahatchie County. Several roads were flooded in the Paynes area as well as Tutwiler.
Flash Flood, Monroe
- When
- May 6, 12:00 PM CST to 1:00 PM CST
- Where
- Monroe County, Aberdeen to 3.84 mi W of Aberdeen
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.820, -88.550
Heavy rain produced flash flooding in and around Aberdeen. Box and Adams Road were flooded as a result.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, May 5 to 20, 200960 injured · $34 million · 2 events
- Tornadoes and Flash Flooding in Arkansas, May 5 to 7, 20093 injured · $7.3 million · EF1 · 60 events
- Tornadoes and Flash Flooding in North Carolina, May 5, 20091 injured · $1.9 million · EF2 · 21 events
- Tornadoes and Flash Flooding in Mississippi, May 5 to 6, 20092 injured · $2.1 million · EF1 · 66 events
- Heavy Rain in California, May 5, 20091 death · 1 injured · $50,000 · 1 event
- Wildfire in Arizona, May 5 to 7, 20091 injured · $560,000 · 1 event
- Flooding in Kentucky, May 5 to 26, 2009$100,000 · 5 events
- Hail in Texas, May 5, 2009$40,000 · 4 in hail · 10 events
- Flash Flood and Flood in North Carolina, May 5, 2009$50,000 · 50 kt wind · 3 events
- Hail and Lightning Strike in South Carolina, May 5, 2009$50,000 · 1.75 in hail · 3 events
- Flash Flood and Damaging Wind in Florida, May 5, 2009$35,000 · 52 kt wind · 2 events
- Tornadoes in North Carolina, May 5, 2009$25,000 · EF0 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172757, 172760, 172765, 172772, 172774, 172802, 172804, 172805, 175717, 172815, 172862, 172864, 172869, 172867, 172868, 172871, 172874, 172880, 173006, 175719, 173008, 173014, 173015, 173016, 173017, 173018, 173020, 173021, 173022, 173029, 173031.